University of Surrey

Test tubes in the lab Research in the ATI Dance Research

Stability of Fronts in Inhomogeneous Wave Equations

Derks, G (2014) Stability of Fronts in Inhomogeneous Wave Equations ACTA APPLICANDAE MATHEMATICAE, 137 (1). pp. 61-78.

derks_spt2014_final.pdf - Accepted version Manuscript
Available under License : See the attached licence file.

Download (441kB) | Preview
Text (licence)
Available under License : See the attached licence file.

Download (33kB) | Preview


This paper presents an introduction to the existence and stability of stationary fronts in wave equations with finite length spatial inhomogeneities. The main focus will be on wave equations with one or two inhomogeneities. It will be shown that the fronts come in families. The front solutions provide a parameterisation of the length of the inhomogeneities in terms of the local energy of the potential in the inhomogeneity. The stability of the fronts is determined by analysing (constrained) critical points of those length functions. Amongst others, it will shown that inhomogeneities can stabilise non-monotonic fronts. Furthermore it is demonstrated that bi-stability can occur in such systems.

Item Type: Article
Divisions : Faculty of Engineering and Physical Sciences > Mathematics
Authors :
Date : 4 December 2014
Identification Number : 10.1007/s10440-014-9991-z
Uncontrolled Keywords : Science & Technology, Physical Sciences, Mathematics, Applied, Mathematics, Inhomogeneous wave equation, Pinned front, Stability, STANDING WAVES, JOSEPHSON-JUNCTIONS, FLUXON DYNAMICS, INSTABILITY, SOLITON, MODEL
Related URLs :
Additional Information : The final publication is available at Springer via
Depositing User : Symplectic Elements
Date Deposited : 15 Jul 2015 14:34
Last Modified : 04 Dec 2015 02:08

Actions (login required)

View Item View Item


Downloads per month over past year

Information about this web site

© The University of Surrey, Guildford, Surrey, GU2 7XH, United Kingdom.
+44 (0)1483 300800